[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Clinical Crossroads Update
July 6, 2011

Update: A 39-Year-Old Man With HIV-Associated Lipodystrophy

JAMA. 2011;306(1):87. doi:10.1001/jama.2011.938

In a Clinical Crossroads article published in September 2008,1 Jon Fuller, MD, discussed lipodystrophy syndrome, one of the long-term treatment complications associated with human immunodeficiency virus (HIV) infection. The patient, Mr B, a 39-year-old man, was diagnosed as having HIV infection in 1994. His antiretroviral drug therapy included tenofovir, lamivudine, fosamprenavir, and lopinavir/ritonavir. Over the course of prior treatment regimens, he developed hyperlipidemia, which was initially managed with diet and exercise, and body fat maldistribution, which included bilateral facial wasting and increased fat deposition on the back of his neck and in his chest and abdominal regions. His fat accumulation was psychologically distressing and started to affect his ability to take medications reliably, and he requested liposuction for the condition. However, his health insurance company was reluctant to cover the cost of this procedure because it was considered cosmetic surgery.

First Page Preview View Large
First page PDF preview
First page PDF preview
×